Kansas, 2019

Hail and Damaging Winds in Kansas, June 1, 2019

June 1, 2019 · NWS EAX · 16 events in 4 counties and zones

On the evening of June 1, 2019 strong storms brought hail up to quarter sized and strong wind gusts approaching 60 mph to portions of far eastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of June 1, 2019 strong storms brought hail up to quarter sized and strong wind gusts approaching 60 mph to portions of far eastern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 1, 11:52 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 1, 11:52 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1252 PM CDT Sat Jun 1 2019

.Discussion...
Issued at 328 AM CDT SAT JUN 1 2019

Main concern today will be the potential for severe storms this
afternoon out ahead of a cold front that is expected to move
through our region this afternoon and evening.

IR satellite imagery showing decaying convection up across
eastern Nebraska and western Iowa early this morning, out ahead of
a weak shortwave trough embedded in northwest flow aloft. With
time, this feature is expected to continue tracking east-
southeast before reaching northern Illinois later this morning.
Meanwhile, an associated cold front is expected to begin moving
into our region by early afternoon, with models still suggesting
convection will develop out ahead of this feature after the 18z
time frame. Today's model runs have come in with sparser coverage
than previous runs, and it's possible that increasing subsidence
on the backside of the departing upper wave may initially suppress
convection for a few hours later today. In addition to this, fcst
models continue to highlight southwesterly low-level flow in
advance of the incoming cold front, which will offer only weak
convergence into the boundary as it approaches from the north.
Considering these two factors, it's not too surprising to see a
reduction of the Enhanced Risk on the latest Day 1 SPC outlook. In
any event, high temperatures are expected to warm into the middle
80s today, which combined with moisture pooling ahead of the
front as dewpoints reach into the middle to upper 60s; we can
expect a moderately unstable airmass will be in place as the
boundary starts to move through the region. A quick look higher in
the atmosphere yields little in the way of any synoptic-scale
support, suggesting the front itself will be the main focusing
mechanism for developing activity later today. Fcst soundings from
across the region continue to highlight unidirectional wind
profiles with steep, nearly dry adiabatic low-level lapse rates
extending up to almost 5000 ft. Given this scenario, large hail
and damaging winds will be the main threats with any storms that
achieve severe characteristics. With 0-6 km bulk shear values of
40 kts expected later today, storm modes will initially be
discrete cells before activity congeals into small line segments
and eventually decreases in coverage later this evening with loss
of daytime heating.

Beyond today, dry weather looks to move back into the region for
both Sunday and Monday as high pressure takes control of the local
weather pattern. Cooler weather will be in store for both day
with highs expected to reach into the middle to upper 70s. Beyond
this, all signs continue to point towards an unsettled work week
from Tuesday onwards as a front slowly meanders across the central
U.S. This feature will likely serve as focus for renewed
shwr/storm chances each day, which at the present time, looks as
if daily threats will extend right into next weekend.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1248 PM CDT SAT JUN 1 2019

VFR conditions are expected to prevail through much of the period.
Some convection will be possible between 22-01Z along a cold front
pushing through the terminals...however...initiation may hold off
until south of the terminals. If storms do initiate near the
terminals, they will be capable of brief heavy rain, strong winds,
and large hail. Otherwise, light southwesterly winds will veer to
northwesterly then northeasterly by late in the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...PPietrycha
Hazardous weather outlook, Jun 1, 4:07 AM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
507 AM CDT Sat Jun 1 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
507 AM CDT Sat Jun 1 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 There is a risk of severe thunderstorms across central Missouri this
 afternoon and this evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 1, 1:56 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
256 PM CDT Sat Jun 1 2019

KSZ103>105-012030-
Johnson KS-Wyandotte KS-Leavenworth KS-
256 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WYANDOTTE...
SOUTHWESTERN LEAVENWORTH AND WESTERN JOHNSON COUNTIES UNTIL 330 PM
CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eudora, or near De Soto, moving east at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Olathe, Shawnee, Lenexa, Gardner, Bonner Springs, De Soto,
Edwardsville, Lake Quivira, Linwood, Clare, Holliday and Clearview
City.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 207 and 212.
 Interstate 435 between mile markers 6 and 8.
 Kansas Turnpike between mile markers 206 and 211.

LAT...LON 3904 9519 3905 9477 3889 9481 3876 9490
      3883 9506 3899 9507 3898 9509 3896 9508
      3897 9511 3897 9513 3898 9516 3896 9517
      3897 9519
TIME...MOT...LOC 1956Z 282DEG 29KT 3894 9508

Welsh
Special weather statement, Jun 1, 2:21 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
321 PM CDT Sat Jun 1 2019

MOZ017-025-012045-
Macon MO-Adair MO-
321 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ADAIR AND NORTHEASTERN
MACON COUNTIES UNTIL 345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Novinger, or 9 miles southwest of Kirksville, moving
east at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Kirksville, La Plata, Novinger, Atlanta, Brashear, Gibbs, Millard,
Elmer, South Gifford and Kirksville Regional.

LAT...LON 3991 9264 4008 9282 4023 9279 4022 9235
      3995 9235 3995 9229 3977 9229
TIME...MOT...LOC 2021Z 284DEG 18KT 4013 9273

Welsh

The radar

The Pleasant Hill radar (KEAX), 65 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Leavenworth

When
June 1, 2:23 PM CST
Where
Leavenworth County, 2.55 mi WNW of Loring
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.040, -94.960

Hail, Johnson

When
June 1, 2:33 PM CST
Where
Johnson County, 0.87 mi SW of Wilder Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
39.040, -94.860

Hail, Johnson

When
June 1, 2:44 PM CST to 2:45 PM CST
Where
Johnson County, 1.07 mi W of Shawnee
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.020, -94.740

Hail, Johnson

When
June 1, 2:47 PM CST to 2:48 PM CST
Where
Johnson County, 0.54 mi E of Shawnee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.020, -94.710

Hail, Johnson

When
June 1, 2:55 PM CST to 2:56 PM CST
Where
Johnson County, 0.69 mi S of Shawnee
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -94.720

Hail, Wyandotte

When
June 1, 2:55 PM CST to 2:56 PM CST
Where
Wyandotte County, 1.28 mi ENE of Turner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.090, -94.680

Hail, Wyandotte

When
June 1, 2:57 PM CST to 2:58 PM CST
Where
Wyandotte County, 5.02 mi ESE of Turner
Measured
1 in hail
Reported by
Public
Coordinates
39.060, -94.610

Hail, Wyandotte

When
June 1, 2:58 PM CST to 2:59 PM CST
Where
Wyandotte County, 4 mi ESE of Turner
Measured
1 in hail
Reported by
Public
Coordinates
39.060, -94.630

Hail, Wyandotte

When
June 1, 3:00 PM CST to 3:02 PM CST
Where
Wyandotte County, 2.62 mi SE of Kansas City
Measured
1.25 in hail
Reported by
Public
Coordinates
39.090, -94.640

Hail, Johnson

When
June 1, 3:12 PM CST to 3:13 PM CST
Where
Johnson County, 1.76 mi ESE of Olathe
Measured
1 in hail
Reported by
Public
Coordinates
38.870, -94.790

This report was received via MPing.

Hail, Johnson

When
June 1, 3:22 PM CST to 3:23 PM CST
Where
Johnson County, 0.94 mi NW of (Ojc)johnson Co Exec
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.859, -94.743

Hail, Johnson

When
June 1, 3:25 PM CST to 3:26 PM CST
Where
Johnson County, 2.15 mi E of Bonita
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.820, -94.780

Thunderstorm Wind, Linn

When
June 1, 3:48 PM CST to 3:51 PM CST
Where
Linn County, 3.79 mi E of La Cygne
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.350, -94.680

Winds were estimated around 60 mph at the intersection of HWY 152 and HWY 69.

Thunderstorm Wind, Linn

When
June 1, 4:00 PM CST to 4:03 PM CST
Where
Linn County, 0.88 mi NE of Trading Post
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.260, -94.670

Estimated 60 mph wind at the intersection of HWY 52 and HWY 69.

Hail, Linn

When
June 1, 4:05 PM CST to 4:06 PM CST
Where
Linn County, 1.48 mi NNE of Trading Post
Measured
1 in hail
Reported by
Public
Coordinates
38.270, -94.670

Hail, Linn

When
June 1, 4:56 PM CST to 4:57 PM CST
Where
Linn County, 2.18 mi W of Blue Mound
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.080, -95.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838646, 838647, 838649, 838650, 838652, 838653, 838654, 838655, 838656, 838657, 838658, 838659, 838662, 838663, 838660, 838661.